Dr Zelman, I was told after so many years & xmg of Plaquenil, that I had reached the toxicity level which scared the blank out of me. I have passed the test for retina cell damage. Recently, due to inflamed gums and multiple spots of alopecia, I was strongly encouraged to go back on 300mg Plaquenil. Yes, my spots overall have decreased (not completely) in inflamation but I'm having a hard time wrapping my head around the toxicity issue...Any reccomendations? I am a Kaiser patient and they seem to be limited on their expertise. Thank you soooo much for your guidance! P/S How often do you reccomend eye exams for someone of my toxcitiy status?View Thread
A few months ago, my upper gums on both sides became hot, inflamed and started to puss. I was brushing my teeth with a sonicare toothbrush after every meal, flossing and gargling with Listerine to try to fight bacteria infection. Tried salt water, soft bristle brush, everything I could think of. My dentist encouraged me to come in every 3-4 months for a professional cleaning to try to help combact the problem but also asked me to consult with my Rhuem dr. My dentist strongly thought my gum inflamation was due to my Lupus. I had been off my plaquenil for approx 16 months. At the same time I had been seeing a dermo and getting shots of cortesone in my scalp to help promote hair growth in my expanding alopecia spots. My Rhuem dr urged me to start back on 300mg daily dose of Plaquenil to reduce overall inflamation. I'm happy to report after 6wks my gum and scalp inflamtion had reduced~not gone but much better. Now I'm fighting the psycological issue of not wanting to be on drugs because I have reached level of toxicity being on Plaquenil. Yes~~~it's scarey of the thought of losing teeth and hair~argh!!!!View Thread
I have alopecia on the top of my scalp in multiple areas. My dermo has been giving me shots of cotisone to promote hair growth. At my last visit he told me he wanted me to start back on plaquenil because the shots are not effective. I have been off plaquenil for 2 years now and the alopecia started 2 years before I stopped taking plaquenil. I also have reached the "toxicity" level of plaquenil so I am extremly skeptical about starting a drug when I'm not sure it's the problem solver especially since I would put myself at risk for killing my retina cells. Does anyone have any reccomendations for alopecia? Has anyone tried acupunture or any other types of holistic alternatives? Thx and hugs to all~ dlrobardsView Thread
My daughter's getting married 12/29 and I am trying to stay organized so I don't feel the wedding overload on top of the holidays. I've cut back my work hours and hope to have my gift shopping done by first part of December. Does anyone else have any other suggestions besides rest, rest, and rest?View Thread
I was diagnoised with Lupus 22 years ago. The first advice my doctor gave me was "Don't go to the library and read every single piece of info about Lupus." Being that I love to research,at first I didn't understand his comment but now, years later, I know why. There are so many types of variations of the disorder that you may not, at this point, know how Lupus affects your body as a whole and....it is extremly overwhelming. The other fact I have experienced is that the issues aren't always consistent....AND stress can (key word~can, but not necesarily)add to the complications. I would be true to yourself and fuel your body with healthy foods, exercise, get plenty of rest and learn to say "no" to minimize overload. I am a "go-go" type of person so this has been very difficult for me to accept and learn. I have found if I "practice what I preach" I am a much more healthier person. I have been off my plaquenil for a year now and managing my flare ups on my own. You have come to a wonderful community of Lupies~ WELCOME!View Thread
Hi Pamboyd31, I had been on 400 mg plaquenil for 22 years and had annual eye exams before the doctor (new doc, specializing in eye disease) started talking to me about retinal toxicity. Fortunately for me, I had made a decision to discontinue plaquenil due to minimal flareups in the past few years. Currently I am having some joint aches which are tolerable but am concerned about alopecia patches of hair loss, which made me rethink about going back to medication. When I started taking plaquenil I was told that in rare cases the medication could affect my eyes where I could not see certain colors. All of the doctors that I talked to about this made light of the potential dangers. When I was told that I had reached the retinol toxicity level I was extremly alarmed. I have not heard anything about the relationship between retinol toxicity and stigmatisms. I will continue my research and watch your discussion. I hope you will do the same.View Thread
Please direct this question to Dr V~ Thx! Hi Dr V, I am at a crossroad of considering to go back on Plaquenil . A year ago I proposed to go off Plaquenil after being on it for 22 years. At my recent eye exam the doctor mentioned I had reached the plaquenil toxicity level and that my retina cells could die (which do not regenerate!)! My proposal was based on the fact that I had not had any major inflamation that completely shut me down or keep me from being active. If I had joint or muscle aches, I took care of it by resting, Aleve and ice. At this point I have not had any indication of organ problems. Two years ago I starting losing hair in spots. My dermo biopsied it and found nothing and no answer. Since then more spots have appeared and now with raised red patches. My new dermo classified some as alopecia and some as alopecia areata. He just shrugs and keeps giving me cortison ejections that has promoted hair growth but has not solved the problem. I am starting to have a few join aches and fatigue. I am wondering if I start back on plaquenil, will my alopecia deminish along with light fatigue and light aches? If I develope Plaquenil toxicity how will my body/eyes be affected? Is it worth the risk? I am a bit stressed about all this hair loss and trying to find a solution.
Side note: I am also a recent MOB (mother of bride) and am trying to stay focused on balance to prevent any flare ups.....
Thank you for your feedback as I do know every Lupus patient is different and you can only guide me.View Thread